Sunday, 27 April 2014

A week in my life #bipolar #God

This is just one week in my life living with bipolar and trying to get my medication right.  This is exactly how it felt during the week.

Saturday
- suicidal thoughts
- severe depression
- God feels so far away
- completely purposeless
- increase mood stabiliser

Sunday
- slight lifting of depression
- able to laugh at comedy
- feeling more hopeful
- looking for God

Monday
- wake feeling ok
- want to go to church
- know God is with me always
- feel the joy of life, family, friends

Tuesday
- wake early ready to take on the world
- so much energy to make use of
- get working on lots of projects
- don't need to eat or rest
- feel amazing
- late to bed
- buzzing

Wednesday
- body really tired but my mind is racing
- it feels wonderful
- friend dies and I don't feel anything
- I know this is wrong
- what's wrong with me?
- admit to psychiatrist feeling manic
- agree to reduce antidepressants

Thursday
- hot flashes
- cold sweats
- crazy thirst
- racing mind
- high anxiety
- mood fluctuations
- really tearful
- flu like aches
- writing lots
- so tired

Friday
- head ache
- muscle ache
- exhausted
- need to write
- can't find thoughts
- losing my words
- twitchy and anxious
- overwhelming sadness
- Black dog approaching
- want to be on my own
- snappy and tearful

Saturday
Who knows what happens next.  I never got a call back from my psychiatrist so know I'll have to chase them on Monday because they won't call me back.  I know I'm crashing again and it's almost worse waiting for it to happen.  

Was it worth having the few days of productivity and creativity to now feel awful again?
Yes because I found my purpose again and at least I have something positive to look back on.
No of it was the direct cause of this depression again.

But is it the cause? Or could it be the effects of the medication changes? How does anyone know? Every psychiatrist thinks differently. What is the truth?  Will I ever find the truth or the balance?  Is there a grey that isn't dull?

These are the questions that buzz around my now anxious head.  My head which can access some mania to write this straight off in a matter of minutes.  my head which feels the immense useless of my life.

Will every week be like this week?
Will I find the middle ground?
Can I accept the middle ground?
What will my future hold?
Does anyone who can help me actually care?

----------------------

It's now Sunday and I'm reading this back and worrying about posting it. What will people think when they read this?  Will they start crossing the road and ignoring me? Will people start to think of me as unsafe or mad or crazy? These are the things I worry about.

But then I think about who might read this and how it might help them. 

Perhaps someone feels exactly the same and will read this and know they need to get help and they're not alone.

Perhaps someone loves soneone with bipolar and this will help them understand what it feels like.

Perhaps someone will fatigue enough strength to not attempt to take their own life.

And yes
Perhaps someone will decide I'm not someone they want to ever speak to again.

Perhaps someone will think I shouldn't be a lay minister.

Perhaps someone will use this knowledge for their own ends.

Perhaps
Perhaps
Perhaps

I leave that in God's hands.

This is how it is for me as I live as a mum and a wife and a friend and a sister and a minister.  This is the truth and the truth will always win through.

I leave that in God's hands.

4 comments:

spacehoppa said...

Hi Emma, glad you wrote this. There are so many others who could benefit from knowing here are others out there suffering the same way.

Please look up serotonin syndrome as it sounds like on your manic days you are producing too much adrenaline and suffering the symptoms of high serotonin. At the end of the week, if you're like me, estrogen spikes on a weekly cycle and estrogen makes us feel heightened anxiety, which in some people can express as deep depression and suicidal thoughts. Big doses of progesterone and an antihistamine to reduce sensitivity to hormonal changes (and reduce serotonin levels) is what is working for me. Xx

spacehoppa said...

Serotonin syndrome

"The syndrome is not widely recognised amongst clinicians, and one survey found that 85% of UK general practitioners were unaware of the diagnosis.[3] A failure to appreciate the syndrome means that mild cases may be overlooked; continuing or increasing the offending drug can cause progression to severe illness.[2] It is underdiagnosed due to the heterogeneity of its presentation, because there are evolving diagnostic criteria, a lack of awareness amongst prescribers and mistaking of the symptoms for features of a pre-existing psychiatric illness. "

"Serotonin syndrome (SS) is characterised by the presence of a triad of:[8]

Mental-status changes
Autonomic hyperactivity
Neuromuscular abnormality
Not all of these features are present in all cases.
Symptoms usually occur within six hours of taking the provoking drug. Mild cases may go unrecognised. Tremor, akathisia and diarrhoea are early features. Agitation, hypervigilance and pressured speech may occur. Acute delirium is a feature of severe cases.

Examination
Examination should seek signs of autonomic disturbance, namely:

Hypertension
Tachycardia
Hyperthermia
Hyperactive bowel sounds
Mydriasis
Excessive sweating
Neuromuscular dysfunction, namely:
Tremor
Clonus
Ocular clonus
Hypertonicity
Hyperreflexia (this symptom can be masked if there is severe muscle rigidity)
Progression from restlessness, diaphoresis, neuromuscular dysfunction to confusion, convulsions and death is described.[8]
Skin appearance should be normal in SS, a fact that helps to differentiate it from two similar diagnoses (see below). The presence of muscular hypertonicity, sustained clonus and hyperthermia (which may rise as high as 41°C), indicate severe disease."

http://www.patient.co.uk/doctor/Serotonin-Syndrome.htm

Avila said...

Thank you for this - a friend passed on the link. I am an ordained minister with depression that is bad at moment and referred to psychiatry. I want to discuss bipolar spectrum but the trainee psychiatrist said I wasn't spending or living recklessly so ignored the ups on my mood diary...

I try to write about my experiences and lobby to get church systems talking about mental health awareness. Feels part of my calling now - when I can crawl out of bed...

aweebleswonderings.blogspot.co.uk

Sherry Blue Sky said...

Emma, my heart goes out to you. My daughter has bi-polar and you have described EXACTLY what she goes through on a daily and weekly basis - sometimes hourly. It is always a dance with the meds. They change them so easily then are unavailable as you go through the effects. But over all what I see in my daughter is she has more good than bad in her life, more up days than down. She has gained a lot of experience with bi-polar which helps her understand the mood fluctuations better. She is 42 and it was very hard on her when she first was ill, before and just after diagnosis. But through all she has gone through, she has grown so much, it is an amazement to me to watch her shine.

She has children and we who love her and so - like you - there is no alternative but keeping on keeping on, as best you can. Give yourself permission to rest on the down days. Dont worry about peoples' reactions -your true friends will love you and the untrue ones you dont need anyway. Connect with those who understand. Reach out when you need to.

It is good you write - yes, your words will help others. To keep on going. To better understand. Your site is your place in the world to chart your journey.

Stay strong and live in hope and joy, as much as you can. Your daughter is so beautiful - she must bring you much joy. Peace, kiddo.